Alert archive / Michigan / Small Craft Advisories in 2021
Small Craft Advisory 97, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this small craft advisory at Nov 23, 2021, 3:39 PM EST. It took effect at Nov 23, 2021, 7:00 PM EST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Nov 23, 2021, 3:39 PM EST (20:39 UTC)
- In effect from
- Nov 23, 2021, 7:00 PM EST
- Expired
- Nov 24, 2021, 10:00 AM EST
- In force
- 15 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
986 WHUS73 KGRR 232039 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 339 PM EST Tue Nov 23 2021 LMZ844-240445- /O.NEW.KGRR.SC.Y.0097.211124T0000Z-211124T1500Z/ /O.CON.KGRR.GL.W.0018.211124T1500Z-211125T0000Z/ St Joseph to South Haven MI- 339 PM EST Tue Nov 23 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST WEDNESDAY... ...GALE WARNING REMAINS IN EFFECT FROM 10 AM TO 7 PM EST WEDNESDAY... * WHAT...For the Gale Warning, south gales to 40 knots and waves 4 to 7 feet expected. For the Small Craft Advisory, south winds 15 to 30 knots and waves 3 to 5 feet expected. * WHERE...St Joseph to South Haven MI. * WHEN...For the Gale Warning, from 10 AM to 7 PM EST Wednesday. For the Small Craft Advisory, from 7 PM this evening to 10 AM EST Wednesday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...Winds and waves will begin to increase tonight and a Small Craft Advisory has been issued from this evening into Wednesday morning. A further increase in wind to gale force with waves building further is expected on Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LMZ845>849-240445- /O.CON.KGRR.GL.W.0018.211124T0000Z-211125T0000Z/ South Haven to Holland MI-Holland to Grand Haven MI- Grand Haven to Whitehall MI-Whitehall to Pentwater MI- Pentwater to Manistee MI- 339 PM EST Tue Nov 23 2021 ...GALE WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST WEDNESDAY... * WHAT...South gales to 35 knots tonight increasing to 40 knot gales on Wednesday. Waves 7 to 11 feet expected. * WHERE...South Haven to Manistee. * WHEN...From 7 PM this evening to 7 PM EST Wednesday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ DUKE
3 follow-up statements
100 WHUS73 KGRR 240350 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1050 PM EST Tue Nov 23 2021 LMZ844-241200- /O.CON.KGRR.SC.Y.0097.000000T0000Z-211124T1500Z/ /O.CON.KGRR.GL.W.0018.211124T1500Z-211125T0000Z/ St Joseph to South Haven MI- 1050 PM EST Tue Nov 23 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST WEDNESDAY... ...GALE WARNING REMAINS IN EFFECT FROM 10 AM TO 7 PM EST WEDNESDAY... * WHAT...For the Gale Warning, south winds to 40 knots and waves 4 to 6 feet expected. For the Small Craft Advisory, south winds to 30 knots and waves 3 to 5 feet. * WHERE...St Joseph to South Haven MI. * WHEN...For the Gale Warning, from 10 AM to 7 PM EST Wednesday. For the Small Craft Advisory, until 10 AM EST Wednesday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LMZ845>849-241200- /O.CON.KGRR.GL.W.0018.000000T0000Z-211125T0000Z/ South Haven to Holland MI-Holland to Grand Haven MI- Grand Haven to Whitehall MI-Whitehall to Pentwater MI- Pentwater to Manistee MI- 1050 PM EST Tue Nov 23 2021 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM EST WEDNESDAY... * WHAT...South winds to 40 knots and waves 7 to 10 feet. * WHERE...South Haven to Manistee. * WHEN...Until 7 PM EST Wednesday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
833 WHUS73 KGRR 240804 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 304 AM EST Wed Nov 24 2021 LMZ844-241615- /O.CON.KGRR.SC.Y.0097.000000T0000Z-211124T1500Z/ /O.CON.KGRR.GL.W.0018.211124T1500Z-211125T0000Z/ St Joseph to South Haven MI- 304 AM EST Wed Nov 24 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... ...GALE WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EST THIS EVENING... * WHAT...For the Gale Warning, south winds to 40 knots and waves 4 to 6 feet expected. For the Small Craft Advisory, south winds to 30 knots and waves 3 to 5 feet. * WHERE...St Joseph to South Haven MI. * WHEN...For the Gale Warning, from 10 AM to 7 PM EST Wednesday. For the Small Craft Advisory, until 10 AM EST Wednesday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LMZ845>849-241615- /O.CON.KGRR.GL.W.0018.000000T0000Z-211125T0000Z/ South Haven to Holland MI-Holland to Grand Haven MI- Grand Haven to Whitehall MI-Whitehall to Pentwater MI- Pentwater to Manistee MI- 304 AM EST Wed Nov 24 2021 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...South winds to 40 knots and waves 7 to 11 feet. * WHERE...South Haven to Manistee. * WHEN...Until 7 PM EST Wednesday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
916 WHUS73 KGRR 241504 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1004 AM EST Wed Nov 24 2021 LMZ844-242315- /O.EXP.KGRR.SC.Y.0097.000000T0000Z-211124T1500Z/ /O.CON.KGRR.GL.W.0018.000000T0000Z-211125T0000Z/ St Joseph to South Haven MI- 1004 AM EST Wed Nov 24 2021 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... ...SMALL CRAFT ADVISORY HAS EXPIRED... * WHAT...South winds 20 to 30 knots with gusts up to 35 knots and waves 3 to 6 feet. * WHERE...St Joseph to South Haven MI. * WHEN...Until 7 PM EST this evening. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LMZ845>849-242315- /O.CON.KGRR.GL.W.0018.000000T0000Z-211125T0000Z/ South Haven to Holland MI-Holland to Grand Haven MI- Grand Haven to Whitehall MI-Whitehall to Pentwater MI- Pentwater to Manistee MI- 1004 AM EST Wed Nov 24 2021 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...South winds 20 to 30 knots with gusts up to 40 knots and waves 7 to 10 feet. * WHERE...South Haven to Manistee. * WHEN...Until 7 PM EST this evening. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Nov 23, 3:34 PM EST, 5 minutes earlier.
Area forecast discussion, Nov 23, 3:34 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
334 PM EST Tue Nov 23 2021
LATEST UPDATE...
Discussion/Marine
.DISCUSSION...(This evening through next Tuesday)
Issued at 334 PM EST Tue Nov 23 2021
- Strong south winds develop on Wednesday -
We are looking at winds beginning to increase tonight as the
gradient tightens. Given it is a night time period, not expecting
much vertical mixing and hence just a steady/brisk south to
southwest wind. By morning, we should be up around 15 mph which
will be noticeable given temperatures in the low to mid 30s. Wind
chill values Wednesday morning will be in the low 20s.
The main time frame of concern for wind gusts will be during the
day on Wednesday. We feel there is potential to see wind gusts up
around 40 mph. The HRRR would suggest that we could even flirt
with advisory levels in many areas. We think this is slightly
overdone, but later shifts will be continually monitoring this
threat. We considered issuing a Wind Advisory for Muskegon, Oceana
and Mason Counties given a SSW wind off the lake in a mixed
boundary layer. We feel there is potential for 45 mph gusts at
least in the western portions of those three counties. That said,
we did not have consensus for headline issuance with neighboring
offices and our confidence is not extremely high either. It will
be a windy Wednesday with the highest gusts likely in our northern
lakeshore counties. Winds will slacken off with the setting sun
tomorrow.
- Rain to lake effect snow Wednesday night into Friday -
A cold front slides into the area Wednesday night and pushes
eastward on Thanksgiving. Rain will break out near the front
Wednesday night and continue into Thanksgiving day. The rain will
be along and just behind the cold front and will move east of the
area Thanksgiving afternoon.
Strong cold air advection commences behind the front and we will
see lake effect snow across Western Lower Michigan. There will be
a burst of lake effect snow Thanksgiving afternoon and evening,
probably centered around 700pm. We are likely looking at 1-2
inches of snow during this time frame with the highest likelihood
of accumulations across the far northwest CWA up towards Ludington
and Baldwin and down in the southwest as well towards South Haven
and Bangor. Travel issues do not look to be significant, but we do
fall below freezing during the evening, so some slippery travel is
possible Thanksgiving evening across Western Lower Michigan. The
lake effect should not affect the central and eastern portions of
the state much at all. Light lake effect snow will continue into
the overnight Thursday night, ending Friday morning. Little in the
way of additional snow is expected during this time frame as
moisture and lift will both be waining.
- Persistent northwest upper flow and mainly dry rest of period -
A persistent northwest upper flow is expected from Friday night
all the way through next Tuesday. There are some embedded
shortwaves that will be moving through the flow with the most
notable occurring on Saturday night. Saturday night into Sunday
will be a period where we could see a bit of synoptic snow with a
surface trough developing, followed by some lake effect into
Sunday. Precipitation does not look to be heavy. Overall near
normal temperatures and mainly dry conditions through this longer
term period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1248 PM EST Tue Nov 23 2021
Confidence is again high for another 24-h period of VFR at all
terminals, but impactful wind gusts and LLWS conditions are
forecast for late tonight and Wednesday.
Quiescent weather is ongoing across Lower Michigan at the outset,
with light winds and thin cirrus being observed as upper-level
ridge axis remains situated to the west. By this evening, a
surface low will consolidate over the northern Great Plains, then
reach the vicinity of western Lake Superior by 18z Wed. As this
system approaches the region, the low-level wind field will
strengthen considerably. LLWS groups have been added for
tonight/tomorrow morning into all area TAFs except MKG.
Thereafter, deeper mixing should allow for a cessation of LLWS
conditions, but with a concurrent onset of stronger surface gusts.
Specific to MKG, full LLWS conditions are not currently expected,
but marginal LLWS is certainly anticipated nearby.
Despite robust southerly flow, the forecast moisture profiles
remain rather dry for this TAF period, lending confidence to
continued VFR for this update. MVFR cigs are not expected until Wed
night.
&&
.MARINE...
Issued at 334 PM EST Tue Nov 23 2021
We have maintained the Gale Warning as is...north of South Haven
from 700pm this evening through 700pm Wednesday evening. Gale
Warning south of South Haven from 1000am Wednesday to 700pm
Wednesday. We have also added a Small Craft Advisory for tonight
into Wednesday morning for areas south of South Haven to cover a
fairly lengthy period of stronger winds and building waves on the
lead end of the Gale down there. Bottom line... we are looking at
a rough week on the lake.
The Gale looks to peak from late tonight through early afternoon
on Wednesday. We look to tap into 40 knots in the mixed layer
which is only 1,000 to 2,000 feet deep, but the strongest winds
around 50 knots are around the 2,000 foot level. The WaveWatch3
and local wave model runs suggest we will see waves peak in the
10-12 foot range up near Big and Little Sable Points. We are not
expecting lakeshore flood issues per the FVCOM water model given
along shore flow (out of the south) combined with lower water
levels as compared to where we were a year or two ago. Highest
water levels on the lake in this event will be found up along U.S.
2 in the Upper Peninsula.
We are looking at persistent Small Craft Advisory conditions from
Wednesday night through Friday in northwest flow cold air
advection. We probably will not see a calm period on the lake
until Friday night into Saturday.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Gale Warning from 7 PM this evening to 7 PM EST Wednesday for
LMZ845>849.
Small Craft Advisory from 7 PM this evening to 10 AM EST
Wednesday for LMZ844.
Gale Warning from 10 AM to 7 PM EST Wednesday for LMZ844.
&&
DISCUSSION...Duke
AVIATION...Kenyon
MARINE...DukeHazardous weather outlook, Nov 23, 4:05 AM EST, 11 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 405 AM EST Tue Nov 23 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-240915- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 405 AM EST Tue Nov 23 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-240915- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 405 AM EST Tue Nov 23 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Gale force winds are forecast tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Gale force winds are forecast Wednesday and conditions will be hazardous to small craft tonight through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 22, 9:53 PM EST | Gale Warning | GRR | 45 hr |
Nearby
Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.